tonnage
rss

GLP-1 & fitness

The Guardian reported runners faced fueling challenges on GLP-1 drugs

The Guardian reported that GLP-1 side effects, including nausea and appetite suppression, could complicate fueling during distance-running training. Experts quoted in the story differed on whether athletes should train on the drugs, and the article said research was limited.

The Guardian reported runners faced fueling challenges on GLP-1 drugs
Image: the Guardian

The Guardian’s 27 October report said some runners found GLP-1 side effects challenging as the drugs became more common. One marathoner said nausea after taking a first tirzepatide dose less than a week before a half marathon made it difficult to keep down energy gels used for fuel.1

Sports dietitian Claire Shorenstein cautioned against GLP-1 use during active endurance training and said appetite suppression could contribute to low energy availability. Heidi Skolnik said longer races could be possible if a runner could eat and drink enough, while the article said research on GLP-1 use in long-distance running remained limited.1

For trainers, the report highlighted a potential conflict between GLP-1 side effects, fueling demands and endurance training, while emphasizing that runners’ experiences varied.1

more in GLP-1 & fitness.